CSN Login
Members Online: 5

Bloody Mucus and nose sores

Holdtight's picture
Holdtight
Posts: 138
Joined: Aug 2009

Hi! Everybody thanks again for being so understanding and kind. I wouldn't know what to do without you all being here with such loyalty. I have been having a stuffed up nose and bloody mucus when I blow it that developes into nose sores. I haven't had any of this before the chemo. I am now going into my 8th tx and have had this problem from the 2nd tx on and they say sores that do not heal for awhile can become cancerous. Does anyone have any idea why this is happening. Is it the Oxy or Avastin? I tried a humidifier nose drops and nothing seems to be helping. Any advise again would be greatly appreciated. Hugs.

dianetavegia's picture
dianetavegia
Posts: 1953
Joined: Mar 2009

The bloody nose and nose sores are from the Oxi and will continue until you've been off Oxi for a few months.

Oxi affects the nose, eyes, throat, colon lining, salivary glands, gums and mouth, soft palate of the mouth, vagina...... any 'wet' type place.

Vasoline applied into the nose with a Q-tip will help some.

Diane

Holdtight's picture
Holdtight
Posts: 138
Joined: Aug 2009

Rrrrrrrhhhhh. That Oxi. Thank you I will try the vaseline I haven't done that yet. The sores are making me miserable everytime I move my nose they hurt enough to really get on my nerves. Thanks.

lisa42's picture
lisa42
Posts: 3663
Joined: Jul 2008

Well, the last chemo I was on had no oxy in it (Folfiri- irinotecan, leucovorin, 5FU)& was also taking Avastin. I had constant bloody mucus and nose sores & had always attributed it to the Avastin, but when I went off the Avastin for 12 weeks due to my colonoscopy (had to be off it 6 weeks prior to and 6 weeks afterwards), the bloody mucus and sores got no better. One of my chemo nurses said it was from the 5FU, which then made sense.
They're definitely not fun. I would go through my routine every morning where I blew out chunks of blood for about the first hour I was awake. I'd have to dab vaseline or neosporin up inside my nostrils on the sores when they got too bad.

I've now been off the chemo since Nov. 23. My nose sores are starting to heal up, but I still blow the bloody mucus. I imagine it will take a bit longer before that totally gets better. I've never heard of the nose sores becoming cancerous before. I really don't know how you can avoid them as long as you're on the chemo. Actually, taking L-lysine does help some- you should try it.

Take care,
Lisa

Slippers
Posts: 1
Joined: Jan 2012

When I was healthy, I used to dab Vaseline inside my nose in the dry winter months, but read that Vaseline could travel into the lungs and cause problems:

http://www.mayoclinic.com/health/petroleum-jelly/an00947

Haven't tried anything yet for the nose sores from chemo (FolFox-6, 2 treatments) but expect to see whether a saline nasal spray or nasal lavage with a neti pot helps.

Kathryn_in_MN's picture
Kathryn_in_MN
Posts: 1258
Joined: Sep 2009

My troubles are getting worse now that I am on blood thinners. The chemo causes some mucous issues, and sores. But now I'm dealing with bloody noses too. They've settled down, but I can only blow my nose very gently, and still always have blood in it.

I expect this to all clear once chemo is done and I am off the Coumadin.

Holdtight's picture
Holdtight
Posts: 138
Joined: Aug 2009

Kathy: How are you doing? Why are you on Coumadin and what determined that you needed to be on it? Thanks. How do we know if we have blood clots?

Kathryn_in_MN's picture
Kathryn_in_MN
Posts: 1258
Joined: Sep 2009

I am on it because I got a blood clot in my lung (PE - pulmonary embolism).

I had a lot of chest pain, so my onc decided better safe than sorry (although we both thought my pain was from oxy). He ordered a CT and a visit to the cardiologist. The good news is I never had to see the cardiologist. The bad news is the CT showed a blood clot in my lung, so they called me as soon as I walked in the door at home after my scan, to return to the ER to be admitted to the hospital.

Chemo and ports put us at risk for blood clots. Not common, but not real uncommon either. If you have chest or leg pain those are signs. But of course lots of other things can cause those too.

Holdtight's picture
Holdtight
Posts: 138
Joined: Aug 2009

Thank you. I had alot of pain in my shoulder last month and went to the ER for them to rule out blood clots. I have alot of thick mucus and have to clear my throat alot. After going to the ER they put me thru all kinds of MRI's and CT scans to know me better than our dear Lord above. lol. However, they detected a small goiter in my thyroid - right now I'm not sure if the mucus is coming from my lungs or if the goiter is leaning again something in my throat. My voice changes that's why I'm thinking the thyroid. I go on Thurs for my 8th tx and will ask my Onc. but that is what is going on. I am afraid with the mucus I might have something going on in the lungs hopefully no blood clots. Hugs and God Bless.

geotina's picture
geotina
Posts: 2042
Joined: Oct 2009

The dry winter months can bring this on. Happened to George. We had turned on the furnace but failed to turn on the humidifier. Once I turned the humidifier on on the furnace he was much more comfortable and so was I. His voice also changed a lot on Oxi but now that he is off Oxi it has settled down to normal. Don't know that helps. Take care - Tina

Nana b's picture
Nana b
Posts: 2707
Joined: May 2009

Yep, same here mucous and blood in the nostrils and voice changes! Mention to Onc all side affects.

Take care!

pepebcn's picture
pepebcn
Posts: 6352
Joined: Aug 2010

Also some problems with my throat and ear!
Hugs!

lizzydavis's picture
lizzydavis
Posts: 893
Joined: May 2009

I bought some over the counter nasal spray. I used it every day. My nose felt so much better. Give it a try.

Lizzy

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network